Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 20, NWS Albuquerque, NM

April 19, 2017

NWS Albuquerque, NM issued this red flag warning at Apr 19, 2017, 2:44 AM MDT. It took effect at Apr 19, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2017, 2:44 AM MDT (08:44 UTC)
In effect from
Apr 19, 2017, 11:00 AM MDT
Expired
Apr 19, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

198 
WWUS85 KABQ 190844
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
244 AM MDT Wed Apr 19 2017

...RED FLAG WARNING IN EFFECT TODAY FOR CENTRAL HIGHLANDS AND 
EAST CENTRAL HIGH PLAINS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Strengthening westerly winds aloft are currently working into 
portions of northern New Mexico. The warm, dry, and rather 
unstable atmosphere will allow these stronger winds aloft to mix 
down to the surface through the afternoon, leading to critical 
fire weather conditions. Conditions are expected to be most
critical along and near the Interstate 40 corridor from Tijeras 
to Clines Corners to Tucumcari.

NMZ107-108-200100-
/O.UPG.KABQ.FW.A.0019.170419T1700Z-170420T0100Z/
/O.NEW.KABQ.FW.W.0020.170419T1700Z-170420T0100Z/
Sandia...Manzano and Gallinas Mountains-East Central Plains-
244 AM MDT Wed Apr 19 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM this morning to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...The central highlands, including the Sandia, 
  Manzano, and Gallinas mountains, as well as the east central 
  high plains of New Mexico. 

* 20 FOOT WINDS...Sustained from west at 20 to 25 mph with 
  occasional gusts of 35 to perhaps 40 mph. 

* RELATIVE HUMIDITY...Dropping to 9 to 15 percent by late 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
075 
WWUS85 KABQ 200054
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
654 PM MDT Wed Apr 19 2017

..FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR STRONG WINDS AND LOW HUMIDITIES...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

.Winds will slowly subside this evening so the red flag warning
will be allowed to expire as scheduled. Winds will increase again
Thursday afternoon with some spotty critical conditions likely
over portions of the west and central. More widespread critical
conditions will develop Friday, due to strong northwest winds and
low humidities. 

NMZ107-108-201300-
/O.EXP.KABQ.FW.W.0020.000000T0000Z-170420T0100Z/
/O.NEW.KABQ.FW.A.0020.170421T1700Z-170422T0200Z/
Sandia...Manzano and Gallinas Mountains-East Central Plains-
654 PM MDT Wed Apr 19 2017

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Friday morning through 
Friday evening. 

* AREA AND TIMING...Sandia, Manzano, and Gallinas mountains, as
  well as the East Central Plains from mid to late Friday morning
  until Friday evening. 

* 20 FOOT WINDS...Northwest 25 to 40 mph with gusts to around 55
  or 60 mph.  

* RELATIVE HUMIDITY...Ranging from 8 to 14 percent Friday 
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ101-105-106-201300-
/O.NEW.KABQ.FW.A.0020.170421T1700Z-170422T0200Z/
Northwest Plateau-Northwest Highlands-Middle Rio Grande Valley-
654 PM MDT Wed Apr 19 2017

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Friday morning through
Friday evening. 

* AREA AND TIMING...Northwest Plateau, Northwest Highlands and
  Middle Rio Grande Valley from mid to late morning Friday until
  Friday evening. 

* 20 FOOT WINDS...Northwest 25 to 35 mph with gusts to around 40
  to 50 mph. 

* RELATIVE HUMIDITY...Ranging from 6 to 12 percent Friday
  afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:38 AM MDT, 6 minutes earlier.

Area forecast discussion, Apr 19, 2:38 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
238 AM MDT Wed Apr 19 2017

.SYNOPSIS...
As a weak storm system slides east through Colorado and Wyoming
today, breezy to locally windy conditions will result. Slightly
cooler conditions will result behind the associated weak cold front
today, mainly west of the central mountain chain. A stronger
backdoor cold front will drop into eastern New Mexico tonight,
briefly spilling into the Rio Grande Valley Thursday morning. This
front is forecast to combine with an upper level trough sliding
southeast through Colorado to produce at least isolated showers and
thunderstorms to the northern mountains Thursday afternoon and to the
northeast highlands and plains Thursday night. Dry but brisk
northwest winds will make for cooler temperatures Friday. A
relatively strong backdoor cold front will move through Friday night
and Saturday. Improving condtions are anticipated for Sunday.

&&

.DISCUSSION...
Brisk west winds continuing in the higher terrain this morning with a
gust to 32kt at Angel Fire in the past hour. Winds are expected to
increase in the lower elevations by mid-morning and peak during the
early afternoon. The upper trough responsible for the winds will lift
newd out of WY and into the northern plains. The associated surface
high is forecast to slide south along the lee of the Rockies tonight,
sending a backdoor cold front through eastern NM. This front will
briefly push west in the RGV Thursday morning. Meanwhile, another
upper level short-wave will move in from the northwest, combining
with the backdoor front to produce at least isolated showers and
thunderstorms over the northern mountains Thursday afternoon and to
the northeast highlands and northeast plains Thursday night. This
upper trough is forecast to deepen/strengthen as it moves east of
the southern Rockies Friday. The wrap-around precip band may bring a
few showers to far northeast NM Friday. Otherwise, strong northwest
winds will result most areas Friday. Another, rather strong,
backdoor cold front is forecast to drop into eastern NM Friday night,
pushing west to the AZ border Saturday morning. This front will
result in much cooler conditions Saturday, especially east.

Conditions improve Sunday, under an upper level ridge. This ridge is
short-lived, sliding east of NM Sunday night. Zonal flow aloft and
breezy conditions move in for Monday and Tuesday. Models continue in
rather good agreement for next week, indicating a southern shift in
the storm track mid-week and beyond.

33

&&

.FIRE WEATHER...
...Critical fire weather expected today in portions of central and
eastern New Mexico...

...A more substantial and widespread critical fire weather event
could shape up for Friday...

A short wave trough has raced off of the Pacific and will soon be
crossing the central Rockies this morning, bringing increased winds
aloft into northern NM. Some of the higher terrain in northern NM
has already observed some gusty conditions and these should continue
through the day, especially over the Sangre de Cristos and central
mountains/highlands. Temperatures will cool slightly with dry
conditions prevailing and critically low humidity expected in many
areas by late afternoon. Mixing heights will remain high with steep
temperature lapse rates allowing strong and critical winds to impact
some of the central mountains and highlands, as well as the high
plains of east central NM. Have opted to upgrade the Fire Weather
Watch to a Red Flag Warning for these areas with some marginally
critical conditions also bleeding into adjacent zones to the north,
namely between Las Vegas and Conchas Dam. No precipitation is
expected with the passage of this initial Pacific system today.

As the disturbance aloft propagates eastward into the Great Plains,
a surface cold front will spill into the eastern plains of NM
tonight. This frontal boundary will drop temperatures down several
degrees in eastern zones while also introducing shifting wind
directions with gusty conditions along and behind the frontal
passage. Some of these stronger gusts are even expected to surge
into the Rio Grande valley Thursday morning. As Thursday afternoon
approaches, breezy to windy conditions are still forecast as the
next Pacific wave aloft encroaches upon the Rockies. With
temperatures staying well above average in the western NM zones, RH
will also plummet in the afternoon and a couple to a few hours of
critical conditions will be possible, primarily in the western
highlands Thursday. Have opted not to hoist a watch as both the
spatial coverage and duration of the critical conditions should be
somewhat limited, and the focus will be put on Friday's more
significant event.

The Pacific wave will overtake the Rockies Thursday night, and
should rapidly deepen into a low as it shifts into the plains on
Friday. The Pacific cold front associated with this Thursday-Friday
system will pack more of a punch with more pronounced cooling. Yet
even with the cooler temperature readings, minimum humidity will
crash to less than 15 percent over most of the forecast area. In
addition, a stout mid level jet rounding the base of the disturbance
will yield a more widespread and stronger wind event Friday. This
will consequently disperse a widespread critical fire weather event
for many zones Friday, primarily along a corridor from the San Juan
river basing southeastward over central and east central NM.

Into Friday night and early Saturday, the plains segment of the cold
front will spill into eastern NM, keeping gusty winds going, just
with shifting directions. These should gradually abate late Saturday
afternoon. In the extended forecast, the westerlies remain
progressive with bursts of stronger winds periodically impacting NM.
Now forecast models are not quite as enthusiastic about
precipitation prospects by the middle of next week, as this
particular trough appears to be less organized.

&&

.AVIATION...
06Z TAF CYCLE
Cirrus clouds have thinned, and for now VFR conditions are currently
in place across northern and central New Mexico. Low level moisture
is attempting to work back into southeastern New Mexico, but at this
time no low cloud development is expected within the forecast area.
Breezes are still moderate in some locations, and these could offer
some periodic gusts overnight. Winds aloft will actually be
strengthening toward dawn with ridge tops and peaks observing some
strong gusts and even mountain wave activity near and east of the
Sangre de Cristo range. Gusts of 25 to 35 kt will then spread over
adjacent areas through the day Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  73  38  75  39 /   0   0   0   5
Dulce...........................  69  29  70  32 /   0   0  10  10
Cuba............................  71  37  71  35 /   0   0   5  10
Gallup..........................  74  31  74  30 /   0   0   0   5
El Morro........................  70  28  70  28 /   0   0   0   5
Grants..........................  74  31  75  33 /   0   0   0   5
Quemado.........................  74  35  75  36 /   0   0   0   5
Glenwood........................  84  36  85  37 /   0   0   0   5
Chama...........................  63  32  64  31 /   0   0  20  10
Los Alamos......................  71  48  68  44 /   0   0  10  10
Pecos...........................  72  38  66  37 /   0   0  10  30
Cerro/Questa....................  70  35  66  34 /   0   0  20  30
Red River.......................  60  29  55  28 /   0   0  50  40
Angel Fire......................  64  24  58  26 /   0   0  40  50
Taos............................  71  33  68  33 /   0   0  10  20
Mora............................  71  40  64  40 /   0   0  30  30
Espanola........................  78  44  75  43 /   0   0   5  10
Santa Fe........................  72  47  69  44 /   0   0   5  30
Santa Fe Airport................  76  42  73  40 /   0   0   5  10
Albuquerque Foothills...........  79  52  78  47 /   0   0   0   5
Albuquerque Heights.............  81  51  80  48 /   0   0   0   5
Albuquerque Valley..............  83  47  82  44 /   0   0   0   5
Albuquerque West Mesa...........  82  48  81  45 /   0   0   0   5
Los Lunas.......................  83  44  83  41 /   0   0   0   5
Rio Rancho......................  82  49  80  45 /   0   0   0   5
Socorro.........................  87  49  86  48 /   0   0   0   5
Sandia Park/Cedar Crest.........  73  46  72  44 /   0   0   0  10
Tijeras.........................  76  42  75  40 /   0   0   0   5
Moriarty/Estancia...............  77  36  73  36 /   0   0   0  10
Clines Corners..................  74  42  68  40 /   0   0   5  10
Gran Quivira....................  78  46  77  46 /   0   0   0   5
Carrizozo.......................  81  47  82  48 /   0   0   0   5
Ruidoso.........................  77  43  76  44 /   0   0   5   5
Capulin.........................  74  39  61  40 /   0   0  20  30
Raton...........................  80  40  66  38 /   0   0  20  30
Springer........................  80  41  67  39 /   0   0  20  30
Las Vegas.......................  77  40  65  40 /   0   0  10  30
Clayton.........................  86  46  68  46 /   0   0  10  30
Roy.............................  82  44  67  44 /   0   0  10  30
Conchas.........................  87  52  73  51 /   0   0   0  30
Santa Rosa......................  86  48  74  47 /   0   0   5  20
Tucumcari.......................  92  51  76  51 /   0   0   0  30
Clovis..........................  88  52  74  51 /   0   0   0  30
Portales........................  88  53  76  53 /   0   0   0  20
Fort Sumner.....................  88  53  76  51 /   0   0   0  20
Roswell.........................  94  56  85  53 /   0   0   0   5
Picacho.........................  86  51  81  51 /   0   0   0   5
Elk.............................  82  48  80  48 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM MDT this morning through this evening
for the following zones... NMZ107-108.

&&

33
Hazardous weather outlook, Apr 18, 4:26 AM MDT, 22 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
426 AM MDT Tue Apr 18 2017

NMZ501>540-191030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
426 AM MDT Tue Apr 18 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Winds aloft will increase today and especially overnight, resulting
in increasing winds mainly across the eastern plains and the higher
terrain of western New Mexico. Breezy to windy conditions will
continue in the higher terrain and across areas east of the central
mountain tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds are expected on Wednesday with dry conditions.
A few hours of critical fire weather conditions will be possible
across much of eastern New Mexico Wednesday afternoon due to the
strong west and northwest winds and low relative humidity.
Thunderstorms will likely develop across the northern Sangre de
Cristo mountains Thursday afternoon, spreading east to the northeast
highlands and plains Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:39 AM MDTWind AdvisoryABQ12 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.